Hail, Washington
- When
- June 14, 3:08 AM CST
- Where
- Washington County, 2 mi ENE of Blackburn
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.831, -94.187
Golf ball size hail damaged homes and vehicles.
Strong to severe thunderstorms developed across northwestern Arkansas during the early morning hours of the 14th, to north of a stationary frontal boundary that stretched across southeastern Oklahoma and southwestern Arkansas, as a weak upper level disturbance translated into the region. Moderately strong instability and strong deep layer wind shear supported the development of organized…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across northwestern Arkansas during the early morning hours of the 14th, to north of a stationary frontal boundary that stretched across southeastern Oklahoma and southwestern Arkansas, as a weak upper level disturbance translated into the region. Moderately strong instability and strong deep layer wind shear supported the development of organized thunderstorms, including supercell thunderstorms. The strongest thunderstorms produced large hail up to two inches in diameter and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 14, 2:19 AM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 319 AM CDT Wed Jun 14 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today) Issued at 318 AM CDT Wed Jun 14 2023 A few stronger thunderstorm clusters have developed early this morning across northeast Oklahoma in association with elongated mid level vorticity max across Kansas. A right moving elevated supercell produced ping pong ball size hail in Tulsa earlier. Elevated instability remains in the 1000-1500 J/kg, with deep layer shear around 40 knots, which will continue to support at least a marginal hail threat for the remainder of the overnight hours as storms continue eastward. Additional scattered thunderstorms may redevelop by late morning and especially into the afternoon as stronger diurnal heating develops. CAMs, including some of the global models suggest best storm chances will be across northeast Oklahoma closer to mid level vort max sagging southeast out of Kansas and in the deeper moisture across far southeast Oklahoma, where a few storms could be severe with 80 knot upper speed max. The greater threat for severe weather however will more than likely develop just southeast of the CWA this afternoon/evening. && .LONG TERM... (Tonight through Tuesday) Issued at 318 AM CDT Wed Jun 14 2023 A few lingering storms will be possible tonight, however overall coverage is expected to remain fairly limited. Another strong mid level wave will move east out of the Four Corners region on Thursday with an MCS liking moving into eastern Oklahoma Thursday night. In additional to some severe threat, very heavy rainfall will be likely in some locations. Weak upper ridge builds into the southern Plains Friday into Saturday with a slow warming trend. The active weather pattern continues as another upper disturbance lifts northeast into Kansas with another round of strong to severe thunderstorms Saturday night including heavy rainfall. Although weak upper ridge begins to build north into the early part of the next week, zonal flow will persist, which should allow for at least low thunderstorm chances and some passing clouds. NBM still appears a little too warm during this time and continued with slightly cooler MOS guidance. Heat indices however may still start to become an issue, especially if the two rounds of heaver precipitation materialize Thursday and Saturday nights. && .AVIATION... (06Z TAFS) Issued at 1213 AM CDT Wed Jun 14 2023 Isolated/scattered TSRA will continue across the area overnight, though potential impacts to any one TAF site will remain low. At this time, will only include a VCTS at KBVO for a brief period early in the period. Mostly VFR elements will prevail, though MVFR cigs and vsbys can be expected at times at KMLC over the first 6 hours of the period. The NW AR sites may also experience a brief period of MVFR vsbys in fog between 08z-12z. Additional storms will be possible again tomorrow afternoon and evening, but coverage appears to low for any TAF mention. && .PRELIMINARY POINT TEMPS/POPS... TUL 85 64 89 68 / 30 30 10 60 FSM 87 68 92 71 / 30 30 10 50 MLC 85 65 91 68 / 30 20 10 60 BVO 85 58 89 63 / 40 40 10 50 FYV 85 61 88 65 / 30 30 10 50 BYV 84 61 87 65 / 30 30 10 40 MKO 85 64 89 67 / 20 30 10 60 MIO 84 61 88 65 / 40 30 10 50 F10 84 63 89 67 / 20 20 10 60 HHW 83 67 90 69 / 40 30 10 50 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...12 LONG TERM....12 AVIATION...23
Hazardous Weather Outlook National Weather Service Tulsa OK 442 PM CDT Tue Jun 13 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 442 PM CDT Tue Jun 13 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Southeast Oklahoma; West-Central Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Far Southeast Oklahoma. ONSET...Tonight. DISCUSSION... There is some potential for severe storms near the Red River this afternoon. If any storms develop and move into far southeast Oklahoma, they would be capable of producing very large hail. Guidance indicates that some isolated to widely scattered storm activity could develop this evening across western into central Oklahoma and then move into eastern Oklahoma later tonight. An isolated severe storm is possible with this activity. Finally, more storm development is expected over north Texas after midnight and its possible that a few storms could move into far southeast Oklahoma. These storms would be capable of producing large hail. Locally heavy rainfall is possible near the Red River if multiple rounds of storms track over this same general area. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY...Thunderstorm Potential. THURSDAY...Thunderstorm Potential...Heavy Rain Potential. FRIDAY...Thunderstorm Potential. SATURDAY...Thunderstorm Potential...Heavy Rain Potential. SUNDAY...Thunderstorm Potential. MONDAY...No Hazards. EXTENDED DISCUSSION... Daily thunderstorm chances will continue thru the weekend and possibly into early next week. Better storm coverage is expected Thursday night and Saturday night, with locally heavy rainfall and a limited severe weather threat. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
248 AM CDT Wed Jun 14 2023
OKZ055-056-061-140815-
Rogers OK-Nowata OK-Washington OK-
248 AM CDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of northwestern Rogers,
southeastern Washington and southern Nowata Counties through 315 AM
CDT...
At 248 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles
west of Watova, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Nowata... New Alluwe...
Watova...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3653 9586 3674 9586 3671 9549 3655 9546
TIME...MOT...LOC 0748Z 268DEG 25KT 3661 9577
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHPreliminary Local Storm Report
National Weather Service Tulsa OK
252 AM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 AM Hail 3 NW Broken Arrow 36.09N 95.81W
06/14/2023 E1.75 inch Tulsa OK Public
Report from mPING: Golf Ball (1.75 in.).
&&Special Weather Statement National Weather Service Tulsa OK 254 AM CDT Wed Jun 14 2023 OKZ068-069-140830- Adair OK-Cherokee OK- 254 AM CDT Wed Jun 14 2023 ...A strong thunderstorm will impact portions of central Adair and southeastern Cherokee Counties through 330 AM CDT... At 254 AM CDT, Doppler radar indicated a strong thunderstorm 6 miles northeast of Cherokee Landing State Park, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations in or near the path include... Stilwell... Westville... Adair State Park... Eldon... Christie... Cherokee Landing State Park... Baron... Maryetta... PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 600 AM CDT for northeastern and east central Oklahoma. && LAT...LON 3573 9490 3590 9495 3603 9454 3578 9450 TIME...MOT...LOC 0754Z 255DEG 26KT 3583 9484 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH
Preliminary Local Storm Report
National Weather Service Tulsa OK
255 AM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM Hail 4 NW Broken Arrow 36.10N 95.81W
06/14/2023 E1.50 inch Tulsa OK Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&Special Weather Statement
National Weather Service Tulsa OK
331 AM CDT Wed Jun 14 2023
ARZ010-OKZ069-140900-
Washington AR-Adair OK-
331 AM CDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of southwestern
Washington and central Adair Counties through 400 AM CDT...
At 330 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southeast of Baron, and another near Proctor, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Stilwell... Farmington...
Prairie Grove... Lincoln...
Westville... Adair State Park...
Proctor... Christie...
Strickler... Cincinnati...
Blackburn... Baron...
Maryetta... Prairie Grove Battlefield State...
Walnut Grove... Clyde...
Rhea... Canehill...
Hogeye... Summers...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.
&&
LAT...LON 3577 9421 3578 9458 3596 9480 3603 9480
3605 9425
TIME...MOT...LOC 0830Z 264DEG 21KT 3589 9453
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
408 AM CDT Wed Jun 14 2023
ARZ020-140945-
Franklin AR-
408 AM CDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of east central
Franklin County through 445 AM CDT...
At 408 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Altus, moving east at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations in or near the path include...
Altus... Denning...
Wiederkehr Village... Alix...
This includes Interstate 40 in Arkansas between mile markers 39 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Arkansas.
&&
LAT...LON 3541 9371 3541 9380 3542 9380 3541 9381
3541 9382 3555 9375 3556 9370 3543 9371
TIME...MOT...LOC 0908Z 288DEG 26KT 3545 9371
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHThe Western Arkansas radar (KSRX), 62 km away, was scanning. The volume nearest the first event began at 09:08 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
Golf ball size hail damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
Strong thunderstorm wind uprooted a tree.
Ping pong ball size hail damaged homes and vehicles.
Hail slightly larger than golf ball size damaged homes and vehicles.
Strong thunderstorm wind blew down a large tent at the Northwest Arkansas Mall parking lot.
Strong thunderstorm wind blew down several trees.
Strong thunderstorm wind blew down trees in Valley View Estates in Farmington.
Golf ball size hail damaged homes and vehicles.
Strong thunderstorm wind uprooted a tree onto a house.
Ping pong ball size hail damaged homes and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110216, 1110098, 1110229, 1110231, 1110206, 1110202, 1110204, 1110226, 1110232, 1110235, 1110236.